Medication That Can Cause Poisoning in Children

medication that can cause poisoning in children

Last Updated on



Poisoning due to medicines and drugs is one of the leading causes of child mortality. Proper and efficient guidance should always be provided to the babies by the parents or the caregivers to prevent any medical emergencies that can be fatal to the life of the child.



Poisoning in children due to medicines or drugs can be due to various reasons, like:

  • overdose of medicines or prescribed drugs,
  • consumption of wrong drugs bought from the medical shop without checking the name
  • medicines given to the child, mistakenly, which have crossed the date of expiration
  • putting medicines into mouth out of curiosity to undertsand what it is.

Effects of poisoning vary depending upon the type of drug, the site of effect, how it is taken and the power of the medicine. One thing to be kept in mind always is that children should never be left alone with medicines. They are curious beings and like popping anything and everything into their mouth. Their curiosity may lead to child poisoning.
Medicines fantasize children because of their color, shapes and texture and they may find medicines attractive enough to pop into their mouth. It is important to encourage children to explore the world around them, but when it comes to medicines and drugs, they should be taught to stay away from them as far as possible. Parents may never know which drug goes into their kid’s stomach and can prove fatal to their life. Children are sensitive, their body systems are also fragile and sometimes are not be able to suffice the side effects of the careless use of medications and drugs.
Some of the drugs which can cause harm to the child when not taken in prescribed dosages are as follows:




  • Morphine and other strong painkillers
  • Paracetamol
  • Antihistamines
  • Anticonvulsants
  • Antidepressants
  • Heart and blood pressure medication
  • Nicotine patches and other quit smoking treatments
  • Sleeping tablets
  • Diabetes medications
  • Essential oils, such as eucalyptus and tea tree oil
  • Iron tablets
  • Arthritis medication
  • Cold and flu medications.

Symptoms that your Child is Poisoned

Always be on a look out for these symptoms and get immediate medical attention if you notice:

  • Unusually large or small pupils
  • Very slow or fast pulse rate
  • Child complaining of nausea and stomach ache
  • Sleepiness
  • Confused state of mind and deliriousness
  • Shaking hands
  • Hallucinations in some cases[Baby?]
  • Hyperactive behaviour[Baby?]
  • Sweating

Seek Expert Help

In case your child shows any of the above mentioned symptoms, it is advisable to react immediately. Call for help and while it is on its way, try to find the remaining medicine so doctors are able to identify it and take necessary steps. Make sure you do not force your child to vomit, however, if he does, store it in a place so it will become easier for the doctor to pick the medicine residue from it. Most importantly, keep calm and wait for help; if not, take the child to the doctor.





Seek Expert Help

Tips to Prevent Poisoning

  • Store medicines and drugs in a safe place which cannot be reached by children.
  • Medicines and drugs should be replaced immediately once their expiry date has gone. A regular check should be kept on the medicine bag.
  • Medicines should always be given in the prescribed dosages.
  • Adults should not take medicines in front of children as they like to imitate what adults do and may unknowingly pop up some medicine which can be life-threatening in certain cases.
  • Use child-resistant caps on medicine bottles and put them on higher shelves where children cannot reach.

Precaution is better than cure so make sure you keep dangerous medicines out of your little one’s reach.